Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

When may a nurse share confidential information without the patient's consent?

  1. AWhen a colleague on another ward is curious
  2. BWhen a journalist asks about a famous patient
  3. CWhenever a relative asks for it
  4. DWhen it is needed to protect someone from a risk of serious harm
2.Nursing fundamentalsHard

A patient with dementia keeps getting out of bed at night. What is the best first nursing approach?

  1. ALook for an unmet need such as toileting, pain, hunger or thirst
  2. BAsk the doctor to prescribe a sedative so the patient sleeps through the night
  3. CTie a sheet across the bed to keep the patient in
  4. DRaise the bed rails and leave the patient alone
3.Clinical nursingMedium

A patient has lost more than 10% of their body weight without trying over the last few months and has a low BMI. What is the most appropriate action?

  1. ARestrict fluids to encourage appetite and give a low-protein diet instead
  2. BWeigh the patient again in six months and review at that point
  3. CEncourage a low-calorie diet
  4. DRefer to the dietitian and start a nutrition care plan with food charts
4.Clinical nursingHard

A patient who has had a kidney stone is taught about prevention. Which statement shows a need for further teaching?

  1. A"I will try to pass pale urine."
  2. B"I will follow the diet advice for my stone type."
  3. C"I will drink less water so I don't need to pass urine as often."
  4. D"I will aim to drink plenty of fluids spread through every day."
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 12 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 12 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard
pH7.357.457.29PaCO₂mmHg354530HCO₃⁻mmol/L222614added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.29, PaCO₂ 30 mmHg (4.0 kPa) and HCO₃⁻ 14 mmol/L, with Na⁺ 144 and Cl⁻ 112 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.29PaCO₂ 30 mmHg (4.0 kPa)HCO₃⁻ 14 mmol/LNa⁺ 144 mmol/LCl⁻ 112 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: very moist; activity: walks frequently; mobility: very limited; nutrition: adequate; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
107?SBPDBPmmHgMAP = 65

Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 65 mmHg. A patient’s systolic pressure is 107 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 65 mmHg?

MAP 65 mmHgSBP 107 mmHg
DBP = mmHg
9.Enteral & parenteral nutrition calculationsMedium
170 cmwomanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a woman who is 170 cm tall (1 in = 2.54 cm). Round to one decimal place.

170 cmwoman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
148 kg163 cmwomanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill woman is 163 cm tall and weighs 148 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

163 cm148 kgwomanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVatrial fibrillationfirst-degree AV blocksecond-degree AV block type I (Wenckebach)second-degree AV block type II

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial fibrillation
  2. 2first-degree AV block
  3. 3second-degree AV block type I (Wenckebach)
  4. 4second-degree AV block type II
13.Prioritization & delegationMedium

A nurse sees a nursing assistant leave a confused patient’s bed in the highest position after care. What should the nurse do?

  1. ALeave it because the patient is asleep
  2. BWrite it in the assistant’s yearly review only
  3. CAsk the family to lower the bed when they next visit
  4. DLower the bed now and remind the assistant why it matters
14.Prioritization & delegationHard

During a busy shift, four tasks are due. Which should the nurse do first?

  1. AFirst dose of IV antibiotic for a patient with suspected sepsis
  2. BHelp a stable patient fill in tomorrow’s menu card
  3. CGive a routine daily vitamin tablet that is due at the same time
  4. DUpdate the nursing care plan before the managers’ audit
15.Infection control & patient safetyMedium

Which kitchen practice helps prevent scald burns in young children?

  1. ALet the child stand on a chair beside the stove
  2. BLeave hot drinks at the edge of the table
  3. CTurn pot handles toward the back of the stove
  4. DHold the child while drinking a hot drink
16.Infection control & patient safetyHard

In a US hospital (CMS rules), a patient keeps pulling at an endotracheal tube, and alternatives have failed. The nurse applies wrist restraints in an emergency. What must happen next?

  1. AAsk the provider for a PRN restraint order to use as needed
  2. BObtain a time-limited order for the restraint promptly, following policy
  3. CKeep the restraints on without an order until the patient is calm
  4. DAsk the family to sign a consent form instead of an order
17.Lab values & electrolytesMedium

A patient's potassium is 7.0 mEq/L. Which ECG change would the nurse expect?

  1. AProminent U waves
  2. BDelta waves before the QRS
  3. CFlattened T waves
  4. DTall, peaked T waves
18.Lab values & electrolytesHard

A patient with SIADH is on fluid restriction. Which task can the RN delegate to unlicensed assistive personnel (UAP), such as a nursing or healthcare assistant?

  1. AMeasuring and recording intake and output
  2. BDeciding when to recheck the sodium level
  3. CTeaching the reasons for fluid restriction
  4. DAssessing the patient for new confusion

3Solutions

1.Nursing fundamentals

Answer: D · When it is needed to protect someone from a risk of serious harm

Why this is the answer

Confidentiality can be broken without consent when required by law or when there is a serious risk of harm to the patient or others. Only the necessary information is shared, with the right people.

Answer

D · When it is needed to protect someone from a risk of serious harm
2.Nursing fundamentals

Answer: A · Look for an unmet need such as toileting, pain, hunger or thirst

Why this is the answer

Restlessness in dementia often has a cause, such as needing the toilet, pain or being cold. Meeting the need is safer than restraint or sedation, which increase the risk of harm.

Answer

A · Look for an unmet need such as toileting, pain, hunger or thirst
3.Clinical nursing

Answer: D · Refer to the dietitian and start a nutrition care plan with food charts

Why this is the answer

Large unplanned weight loss with a low BMI means high malnutrition risk. Management includes dietitian referral, food and fluid charts, support with eating and regular weighing.

Answer

D · Refer to the dietitian and start a nutrition care plan with food charts
4.Clinical nursing

Answer: C · "I will drink less water so I don't need to pass urine as often."

Why this is the answer

A high fluid intake dilutes urine and is the most important general measure to prevent stones. Dietary advice depends on the stone's composition.

Answer

C · "I will drink less water so I don't need to pass urine as often."
5.Arterial blood gas interpretation

Answer: PaCO₂ = 26 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·12 + 8 = 26 mmHg
range: 24–28 mmHg

Answer

PaCO₂ = 26 mmHg
6.Arterial blood gas interpretation

Answer: added normal-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 144 − (112 + 14) = 18

Delta ratio

(18 − 12)/(24 − 14) = 0.6
added normal-gap acidosis

Answer

added normal-gap acidosis
7.Clinical assessment scores

Answer: B = 17

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: very moist → 2
activity: walks frequently → 4
mobility: very limited → 2
nutrition: adequate → 3
friction and shear: no apparent problem → 3

Add

Braden total = 3 + 2 + 4 + 2 + 3 + 3 = 17

Answer

B = 17
8.Clinical assessment scores

Answer: DBP = 44 mmHg

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Rearrange

DBP = (3·MAP − SBP)/2

Substitute

DBP = (3·65 − 107)/2 = 88/2 = 44 mmHg

Answer

DBP = 44 mmHg
9.Enteral & parenteral nutrition calculations

Answer: IBW = 61.4 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

170 cm/2.54 = 66.93 in

Ideal body weight (Devine)

IBW = 45.5 + 2.3·(66.93 − 60) = 61.44 ≈ 61.4 kg

Answer

IBW = 61.4 kg
10.Enteral & parenteral nutrition calculations

Answer: P = 138 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 148/1.63² = 55.7 kg/m²

Ideal body weight (Devine)

163 cm/2.54 = 64.17 in
IBW = 45.5 + 2.3·(64.17 − 60) = 55.1 kg

Protein goal

BMI 40 or more: 2.5 g per kg of ideal body weight.

P = 2.5·55.1 = 137.7 ≈ 138 g/day

Answer

P = 138 g/day
11.ECG rhythm strip interpretation

Answer: QTc = 0.471 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10 × 0.04 = 0.40 s
RR = 18 × 0.04 = 0.72 s

Bazett’s formula

QTc = 0.40/√0.72 = 0.40/0.8485 = 0.471 s

Answer

QTc = 0.471 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (471 ms)

12.ECG rhythm strip interpretation

Answer: second-degree AV block type I (Wenckebach)

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 0.88 s, 68 per minute); one P in every 4 is not followed by a QRS.
4. PR interval: lengthens 0.18 → 0.32 → 0.38 s, then a P wave is not conducted.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type I (Wenckebach)

Answer

second-degree AV block type I (Wenckebach)
13.Prioritization & delegation

Answer: D · Lower the bed now and remind the assistant why it matters

Why this is the answer

A high bed increases the risk of a serious fall, so the nurse corrects it at once and gives brief, clear feedback. Leaving it or delaying feedback leaves the patient at risk.

Answer

D · Lower the bed now and remind the assistant why it matters
14.Prioritization & delegation

Answer: A · First dose of IV antibiotic for a patient with suspected sepsis

Why this is the answer

Early antibiotics improve survival in sepsis and are ideally given within an hour of recognition. The other tasks are routine and can wait.

Answer

A · First dose of IV antibiotic for a patient with suspected sepsis
15.Infection control & patient safety

Answer: C · Turn pot handles toward the back of the stove

Why this is the answer

Scalds from hot liquids are common childhood burns. Turning pot handles inward, using back burners and keeping hot drinks out of reach reduce the risk.

Answer

C · Turn pot handles toward the back of the stove
16.Infection control & patient safety

Answer: B · Obtain a time-limited order for the restraint promptly, following policy

Why this is the answer

Under US CMS rules, a nurse may apply a restraint first in an emergency, but an order from a licensed provider must be obtained promptly according to policy. PRN restraint orders are not allowed, and family consent does not replace an order. Other countries use different legal frameworks, but restraint is always a last resort that must be authorized, reviewed and documented.

Answer

B · Obtain a time-limited order for the restraint promptly, following policy
17.Lab values & electrolytes

Answer: D · Tall, peaked T waves

Why this is the answer

Hyperkalemia first causes tall, peaked T waves, then a prolonged PR interval, loss of P waves and a wide QRS, which can lead to ventricular fibrillation or asystole. U waves and flat T waves are signs of hypokalemia.

Answer

D · Tall, peaked T waves
18.Lab values & electrolytes

Answer: A · Measuring and recording intake and output

Why this is the answer

UAP can measure and record intake and output and weigh the patient, then report the values to the RN. Assessing mental status, teaching and making decisions about laboratory monitoring need nursing judgment and remain with the RN.

Answer

A · Measuring and recording intake and output

ExamProblems · examproblems.com/courses/nursing-fundamentals